Advertisement




More DailyStrength
Health Event Calendar
See what's new on the site
Step-by-step Tutorials
How to use DailyStrength
We're on Facebook
Check out our page
Follow us on Twitter
Read our tweets
Get Cool DS Stuff!!!!!
Shirts, Hats, Baby Wear
Discussion:
Weaning off Oxygen?
Watch this 
View More Posts Ignore
I'm a newbie here and have so many questions I am trying to find answers for, so hope y'all will be patient with me!

For many years I have been diagnosed with asthma. I wasn't a good patient though, and although I quit smoking I was terrible at doing my meds and once a year or so, I would end up with an acute excerbation.

It was after one of these I decided to be "good" and do the medication as prescribed. At that time, it was Flovent twice a day and Combivent 4 puffs 4 times a day. I kept this up religiously. What I discovered (or at least it seems to me) that my body built up a dependency for the Combivent (and probably a tolerance, too). I found my lungs would quite literally go into what seemed withdrawal spasms when it was time for the meds and I had not taken them.

It has made me wonder if our bodies can get addicted to the medications.

Another thing I noticed is my disease got worse. Where before I very seldom used an inhaler, now the four times a day often weren't enough and the last time I was hospitalized the diagnosis of COPD was made and I was sent home with oxygen at 2 liters 24/7. Of interest was the fact that one of the treating physicians said 4 puffs of Combivent four times a day was too much.

I am now wondering if anyone has tried weaning themselves off oxygen and so many meds? If so, did it work? If not, was it fear (you couldn't breathe) that caused you to return to the oxygen? Has anything besides meds, oxygen and prayer worked?
Posted on 10/07/07, 02:25 pm
5 Replies Add Your Reply
Reminder: This is a support group for COPD & Emphysema. We trust you will do your best to remain positive and helpful. For more information, see our rules of the road.

You may also create your own Member Groups where you can moderate the discussion.
Comment:
Email me when others reply to this topic help
View More Posts Ignore
Reply #1 - 10/07/07  3:50pm
" Your dr. is correct;you are using the inhaler too many puffs per day. Combivent's high side would be two puffs four times per day.
Lungs can become used to oxygen and inhalers and in a form - addicted. As the disease gets worse; additional inhalers or more are needed to keep the lungs going.Not everyone is the same. You might be able to wean yourself off of the oxygen--BUT make sure you talk to your dr. about doing this first. You could damage them more by playing dr yourself. (I know, I thought I had a degree in medicine)..I try to keep the lpm on oxygen down to 6; unless I have an infection than back up to 8 and l0.
I use three inhalers four times per day plus a nebulizer 6 times per day. If I miss an inhaler my body tells me quickly something is wrong.
good luck and take care of yourself "
View More Posts Ignore
Reply #2 - 10/07/07  3:56pm
" Sorry; forgot to sign off; sounds as if you have a beautiful home...
charless "
View More Posts Ignore
Reply #3 - 10/07/07  10:03pm
" i have heard of people getting off of oxygen. but that was after they'd taken pulmonary rehab. i can't speak first hand about it, but i'm hoping it can be true. as for the meds...i can't tell that any of my meds have helped me. and if they don't help me...why am i still taking them? i'd love to get off them. my reading of all the side effects worry me! good luck to you and keep us posted on how you're doing! margaret "
View More Posts Ignore
Reply #4 - 10/08/07  12:32am
" Do not stop taking your inhalers--it does make a difference;...If it doesn't to the person stating that one can just stop it; then they didn't need it to start with. "
View More Posts Ignore
Reply #5 - 10/08/07  3:01pm
" Thanks to all for responding!

No, Charles, I am not going to quit taking my inhalers - although I would like to, I don't think I could at this point - at least not without a doctor telling me I won't go into respiratory or cardiac failure if I just don't take them and deal with the withdrawals. My regime at this point is Spiriva two puffs once a day and Xopenex 2 puffs four times a day, plus LTOT at 2 liters.

I do haVe a nebulizer for use with an abuterol mix, and a standing order for predisone which I take only during an excerbation.



I wonder..... sometimes at my pulse-oxy for at times it reads 94, yet at others it is 90. With sleep apnea it can drop to 83 at night...and it is quite often it reads between 88-92.

I have not noticed any swelling in my ankles, although my stomach just below my rib cage seems to bloat - actually, it reminds me of a ripe watermelon and if I tap on it, it even feels the same!


It seems like I can be just bopping along, feeling pretty fine and breathing okay when all of a sudden, for no apparent reason, it feels like my lower lungs go into a "spasm" of sorts and breathing becomes difficult. It is then my oxygen drops way low and I rush for the inhaler. It can be very scary - for it is so sudden and so fast!!!!

At any rate, I stay on the oxygen as prescribed, though there are times I wonder if I need it as much as I am using it. I have never been given any other instructions on using it other than 2 liters and often wonder if I am doing something really physically demanding if it should not be increased for that length of time.

I sure with some (not all) doctors would get over their clock of secrecy when it comes to patient information and patient awareness. I get frustrated. It is my body after all and if one would take their car into be repaired one would expect a detailed diagnosis, so why should one's health be any different......sigh.....

I have asked for a referral to a pulmonary specialist today. Maybe I can get some answers there....but I thank all of you for your patience and informative replies. It has certainly helped! "

Add Your Reply
Advertisement


More From Around the Web